What can swollen ankles mean after a heart attack?

4 answers | Last updated: Sep 12, 2014
Skydog1973 asked...

My husband had a heart attack 1 week ago. He received coronary angioplasty and a stent. He says he feels fine but why are his ankles swelling?  Sometimes he has shortness of breath and starts coughing.

Expert Answers

James Frank is Assistant Professor of Medicine and Director of the Medical Intensive Care Unit at the V.A. Medical Center in San Francisco.

Swelling of the ankles, shortness of breath, and coughing are all symptoms of some degree of heart failure. But it's only been a week, so it's not cause for alarm. He'll have another evaluation in a few weeks, with an echocardiogram. And he'll continue to have medication adjustments to address any heart failure or persistent coronary artery disease. Also, as long as his blood flow has been restored, his heart function may improve over time. It's only been a week, so these symptoms aren't too surprising at this point.

Community Answers

Drjsil answered...


Kstucker47 answered...

Hello, my name is Karen S. Tucker. I believe your husband has edema. Edema is abnormal swelling within the body internally and is always caused by having heart problems. Edema usually begins in the feet/ankles and travels up the body. Edema is VERY dangerous, especially if it continues to get worse and travels upwards towards the heart. I know this because my elderly Mother had edema due to her atriofib heart problems AND because my elderly Father has edema now too and he also has atriofib heart problems. I have also worked in the health care field for a few years as a caregiver/home health aide. PLEASE keep an eye on the swelling so that it does not get worse. I suggest taking your husband back to his dr and telling the dr that you suspect that your husband has edema. IF, in fact your husband DOES have edema as I suspect, the dr needs to prescribe a medication called 'LASIX'. 'LASIX' is a diuretic that causes the abnormal swelling to leave the body by normal release of water; another words it will cause your husband to have to use the restroom a lot. Be careful that your husband does NOT lose to much of the water too fast, as that will rob your husband's system of potassium and other nutrients that are in the body and THAT is NOT good either.

GOD BLESS YOU AND YOUR HUSBAND! My Prayers are with you both!

Dr. j. sil answered...

When you notice any such problem that worries you, it is always better to discuss the issue with your doctor to avoid delay and complications.